Tornadoes · United States · Kansas · 2016
EF0 tornado, Gove, Kansas, May 8, 2016
This EF0 tornado ran 8.8 miles across Gove County on May 8, 2016, touching down at 5:33 PM CDT and reaching 25 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 8, 2016
- Touchdown
- 5:33 PM CDT (22:33 UTC)
- Lifted
- 5:48 PM CDT (22:48 UTC)
- On the ground
- 15 minutes
- Path length
- 8.8 miles (14.2 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- County
- Gove County
- Touchdown point
- 38.891, -100.518
- Lift-off point
- 38.961, -100.380
- Record number
- 1605081633-01
What the Weather Service recorded
Strong to severe thunderstorms developed during the latter half of the afternoon over Northwest Kansas ahead of a dry line. One tornado was reported near Gove during the event. The largest hail reported was quarter size.
Tornado developed just west of Highway 23, crossing the highway between CR L and CR W as it moved northeast. The tornado ended shortly after moving northeast of the CR S and CR 56 intersection. No damage was reported with the tornado.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
12 minutes of warning. NWS GLD issued a tornado warning for this county at 22:21 UTC, 12 minutes before the tornado touched down, in force until 22:45 UTC.
The county was under a tornado watch, issued at 20:44 UTC and running to 01:29 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 20:44 UTC | 01:29 UTC | Tornado Watch | GLD |
| 21:06 UTC | 21:45 UTC | Severe Thunderstorm Warning | GLD |
| 21:35 UTC | 22:15 UTC | Severe Thunderstorm Warning | GLD |
| 22:12 UTC | 23:00 UTC | Severe Thunderstorm Warning | GLD |
| 22:13 UTC | 23:00 UTC | Severe Thunderstorm Warning | GLD |
| 22:21 UTC | 22:45 UTC | Tornado Warning | GLD |
| 22:37 UTC | 23:00 UTC | Tornado Warning | GLD |
| 22:57 UTC | 23:08 UTC | Tornado Warning | GLD |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Enhanced Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 20:01 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the tornado touched down at May 8, 3:59 PM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, May 8, 3:59 PM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 259 PM MDT SUN MAY 8 2016 .SHORT TERM...(THIS AFTERNOON THROUGH MONDAY) ISSUED AT 1159 AM MDT SUN MAY 8 2016 AN UPPER LEVEL LOW WILL MOVE EASTWARD INTO THE PLAINS THROUGH THE DAY TODAY AND INTO MONDAY WITH A COLD FRONT PUSHING SOUTHEASTWARD OUT OF EASTERN COLORADO. A DRYLINE WILL DEVELOP OUT AHEAD OF THIS FRONT WITH GOOD INSTABILITY IN AREAS EAST OF THE DRYLINE. SEVERE THUNDERSTORMS WILL FORM MAINLY EAST OF HWY 83 IN KANSAS. WE ARE EXPECTING THE POSSIBILITY OF LARGE HAIL...DAMAGING WIND GUSTS...AND PERHAPS A FEW TORNADOES. THESE STORMS WILL START AS INDEPENDENT CELLS OR SUPERCELLS THIS AFTERNOON THEN FORM INTO A BROKEN LINE AS THEY MOVE NORTHEASTWARD INTO CENTRAL AND NORTHCENTRAL KANSAS TONIGHT. RAIN AND THUNDERSTORM CHANCES DIMINISH AFTER MIDNIGHT WITH AREAS OF FOG OR MIST POSSIBLE MONDAY MORNING. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 258 PM MDT SUN MAY 8 2016 MONDAY EVENING THERE MAY BE SOME LINGERING SHOWERS OVER THE NORTHEAST PART OF THE AREA AHEAD OF SUBSIDENCE THAT WILL BE MOVING THROUGH BEHIND THE CLOSED LOW MOVES THROUGH. A SHORT WAVE RIDGE WILL MOVE THROUGH OVERNIGHT INTO TUESDAY MORNING. TUESDAY MORNING WILL START OUT DRY AS THE SHORT WAVE RIDGE MOVES THROUGH. BEHIND THE RIDGE A CLOSED LOW OVER THE NORTHERN PLAINS WILL FOLLOW THE SHORT WAVE RIDGE EAST. ROTATING AROUND THE BASE OF THE CLOSED LOW IS A SHORT WAVE TROUGH. DURING THE LATTER HALF OF THE MORNING STORMS WILL BEGIN TO DEVELOP OVER THE WEST PART OF THE AREA/MOVE INTO THE AREA FROM THE WEST...AS A SHORT WAVE TROUGH ROTATES AROUND THE CLOSED LOW AND INTO THE AREA. AT THE SURFACE A COLD FRONT WILL BE OVER THE NORTHWEST PART OF THE AREA...A LOW PRESSURE WILL BE CENTERED OVER SOUTHWEST KANSAS WITH A DRY LINE EAST OF IT. ANTICIPATE THE FRONT TO SERVE AS A FOCUS FOR STORM DEVELOPMENT...WITH MORE SCATTERED COVERAGE SOUTH OF THE FRONT UNDER THE BROAD LIFT OF THE SHORT WAVE TROUGH. THIS SURFACE PATTERN IS VERY SIMILAR TO TODAY...HOWEVER THE ENVIRONMENT WILL NOT BE AS STABLE DUE TO THE CLOSED LOW BEING OVER THE NORTHERN PLAINS. AM EXPECTING GENERAL THUNDERSTORMS AS A RESULT OF THE MORE STABLE ENVIRONMENT. EXPECT THUNDERSTORM COVERAGE TO INCREASE THROUGH THE AFTERNOON AS LIFT OVER THE AREA STRENGTHENS. ON A SIDE NOTE...SIDED WITH THE MODELS WHICH HAD THE SURFACE LOW OVER SOUTHEAST COLORADO. WITH THIS LAST SEVERE WEATHER EVENT...NEARLY ALL THE MODELS HAD THE SURFACE LOW TOO FAR NORTH OVER NORTHEAST COLORADO INSTEAD OF OVER SOUTHEAST COLORADO. FOLLOWING THE FURTHER SOUTH SOLUTION GIVES THE ENTIRE TRI-STATE AREA A BETTER SHOT AT RECEIVING RAINFALL SINCE THE FRONT WILL BE OVER MORE OF THE AREA INSTEAD OF NORTH OF THE AREA. TUESDAY EVENING STORM COVERAGE WILL PEAK AS LIFT OVER THE AREA REACHES ITS FULL POTENTIAL. STORM ACTIVITY WILL SHIFT EAST THROUGH THE EVENING AND OVERNIGHT HOURS AS THE COLD FRONT MOVES EASTWARD AND SUBSIDENCE MOVES INTO THE AREA BEHIND THE COLD FRONT. THERE COULD BE SOME TRAINING THUNDERSTORMS TUESDAY AFTERNOON AND EVENING ALONG THE FRONT...DUE TO THE MEAN WIND BEING PARALLEL TO THE COLD FRONT. IF STORMS TRACK OVER THE SAME LOCATION LONG ENOUGH THIS COULD LEAD TO FLASH FLOODING. WEDNESDAY THROUGH SUNDAY THE MODELS ARE IN GOOD AGREEMENT WITH THE OVERALL WEATHER PATTERN. FOR THE MOST PART THE PERIOD WILL BE DRY. THERE WILL BE SOME WITH SOME MINIMAL CHANCES FOR RAINFALL THROUGH THE WEEK AS WEAK LIFT MOVES ACROSS THE AREA AHEAD OF A BROAD UPPER LEVEL RIDGE OVER THE GREAT BASIN. A COLD FRONT WILL MOVE THROUGH FRIDAY AFTERNOON. HOWEVER THE PRESENCE OF THE RIDGE WEST OF THE TRI- STATE AREA AND FAIRLY DRY ENVIRONMENT WILL LIMIT THE RAIN POTENTIAL OF THE FRONTAL PASSAGE. THE NEXT CHANCE DECENT CHANCE FOR RAINFALL WILL BE NEXT WEEKEND INTO EARLY NEXT WEEK. A COUPLE DEEPER UPPER LEVEL SHORT WAVE TROUGHS MOVE OVER THE TRI-STATE AREA AND 700-500MB MIXING RATIOS INCREASE. THESE STRONGER SHORT WAVE TROUGHS FLATTEN THE RIDGE...ALLOWING THE INCREASED MOISTURE TO MOVE OVER THE AREA. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 1119 AM MDT SUN MAY 8 2016 VFR CONDITIONS WILL PREVAIL INTO THE EARLY AFTERNOON AT BOTH TAF SITES. MVFR CONDITIONS ARE POSSIBLE STARTING AROUND 21Z AT BOTH KGLD AND KMCK AS THUNDERSTORMS BEGIN TO FORM IN THE REGION. COVERAGE WILL BECOME MORE WIDESPREAD AS THE AFTERNOON PROGRESSES. SHOWERS COULD LINGER IN THE REGION INTO THE EARLY MORNING HOURS ON MONDAY WITH MIST OR FOG POSSIBLE BETWEEN 09Z AND 14Z WITH POSSIBLE IFR CONDITIONS MAINLY AT KMCK THROUGH MID MORNING ON MONDAY. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...TL LONG TERM...JTL AVIATION...TL
Hazardous weather outlook, May 8, 4:09 PM CDT, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 309 PM MDT SUN MAY 8 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-092115- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 309 PM MDT SUN MAY 8 2016 /409 PM CDT SUN MAY 8 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. THE STRONGEST STORMS WILL BE EAST OF HIGHWAY 25. THE MAIN THREAT WITH ANY STORMS THAT DEVELOP WILL BE LARGE HAIL UP TO BASEBALL SIZE AND DAMAGING WINDS. HOWEVER A FEW TORNADOES CANNOT BE RULED OUT EAST OF HIGHWAY 25. A TORNADO WATCH HAS BEEN ISSUED FOR THIS AREA AS RESULT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... TUESDAY AFTERNOON THROUGH EARLY EVENING THUNDERSTORMS WILL DEVELOP ALONG A COLD FRONT. REPEATED ROUNDS OF MODERATE TO HEAVY RAINFALL ALONG THE FRONT MAY LEAD TO FLASH FLOODING EAST OF THE COLORADO BORDER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING. ANY WEATHER REPORTS THROUGH SOCIAL MEDIA OR BY PHONE ARE GREATLY APPRECIATED. JTL
In the hours before
Local storm report, May 8, 4:59 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
359 PM MDT SUN MAY 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM HAIL 4 W OAKLEY 39.13N 100.93W
05/08/2016 E1.00 INCH LOGAN KS CO-OP OBSERVER
HAIL WAS ATLEAST QUARTER SIZE. LASTED ROUGHLY 10 MINUTES.
&&
JLUNDQUISTLocal storm report, May 8, 5:01 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
401 PM MDT SUN MAY 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL 13 SSW RULETON 39.15N 101.93W
05/08/2016 E1.00 INCH SHERMAN KS PUBLIC
&&
BWARRENSpecial weather statement, May 8, 5:03 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
403 PM MDT SUN MAY 8 2016
COZ090-082215-
YUMA COUNTY CO-
403 PM MDT SUN MAY 8 2016
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL YUMA COUNTY UNTIL
415 PM MDT...
AT 403 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES SOUTHEAST OF WRAY...MOVING NORTHEAST AT 15 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WRAY AND LAIRD.
THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 234 AND 246.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4021 10213 4013 10205 3994 10205 3989 10219
4003 10233
TIME...MOT...LOC 2203Z 232DEG 14KT 4001 10219
HUSTEDLocal storm report, May 8, 5:08 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
408 PM MDT SUN MAY 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM HAIL 5 W OAKLEY 39.13N 100.95W
05/08/2016 E0.75 INCH LOGAN KS EMERGENCY MNGR
&&
BWARRENSpecial weather statement, May 8, 5:14 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 414 PM MDT SUN MAY 8 2016 COZ090-082230- YUMA COUNTY CO- 414 PM MDT SUN MAY 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL YUMA COUNTY UNTIL 430 PM MDT... AT 414 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4 MILES SOUTHEAST OF WRAY...MOVING NORTHEAST AT 20 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WRAY AND LAIRD. THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 236 AND 246. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3998 10205 3990 10219 4007 10231 4023 10205 TIME...MOT...LOC 2214Z 239DEG 16KT 4003 10217 LUNDQUIST
Local storm report, May 8, 5:32 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
432 PM MDT SUN MAY 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM HAIL 1 S GOODLAND 39.34N 101.71W
05/08/2016 E0.88 INCH SHERMAN KS TRAINED SPOTTER
&&
BWARRENThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Dodge City, (KDDC), 12:00Z
10.6 hours before the tornado, 137 km from the path. May 8, 2016.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -95869 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 2934 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -56 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.7 K/km
Dodge City, (KDDC), 00:00Z
1.4 hours after it, 137 km from the path. May 9, 2016.
- Mixed-layer CAPE
- 233 J/kg
- Mixed-layer CIN
- -10 J/kg
- Surface CAPE
- 784 J/kg
- Mixed-layer LCL
- 2958 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
- 0-3 km lapse rate
- 9.4 K/km
The surface observations
Hill_city (HLC), 73 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 20:35 UTC | 110° 7 kt | 1002.7 | ||||
| 20:40 UTC | 120° 8 kt | |||||
| 20:45 UTC | 140° 10 kt | 1002.4 | ||||
| 20:50 UTC | 140° 9 kt | |||||
| 20:53 UTC | 76 | 54 | 140° 13 kt | 1002.4 | ||
| 20:55 UTC | 140° 12 kt | 1002.4 | ||||
| 21:20 UTC | 160° 9 kt | |||||
| 21:25 UTC | 160° 11 kt | 1002.4 | ||||
| 21:35 UTC | 150° 13 kt | 1001.7 | ||||
| 21:40 UTC | 150° 13 kt | |||||
| 21:45 UTC | 170° 12 kt | 1001.7 | ||||
| 21:53 UTC | 75 | 53 | 170° 10 kt | 1001.7 | ||
| 22:00 UTC | 170° 12 kt | 1001.7 | ||||
| 22:05 UTC | 180° 10 kt | 1001.7 | ||||
| 22:15 UTC | 200° 10 kt | |||||
| 22:25 UTC | 200° 7 kt | 1001.4 | ||||
| 22:45 UTC | 73 | 55 | 270° 3 kt | 1000.3 | VCTS | |
| 22:50 UTC | 310° 3 kt | 1000.7 | -RA | |||
| 22:53 UTC | 73 | 54 | 290° 3 kt | 1001 | -TSRA | |
| 22:55 UTC | 0° 0 kt | -RA | ||||
| 23:00 UTC | 0° 0 kt | -RA | ||||
| 23:05 UTC | 160° 13 kt | 1000.7 | RA | |||
| 23:08 UTC | 67 | 60 | 170° 11 kt | 18 | 1000.7 | +TSRA |
| 23:10 UTC | 180° 9 kt | +RA | ||||
| 23:20 UTC | 64 | 54 | 290° 7 kt | 1000 | -TSRA | |
| 23:30 UTC | RA | |||||
| 23:35 UTC | 240° 22 kt | 1002 | +RA | |||
| 23:40 UTC | +RA | |||||
| 23:45 UTC | 260° 19 kt | 1004.1 | +RA | |||
| 23:46 UTC | 58 | 52 | 260° 18 kt | 31 | 1003.7 | +TSRA |
| 23:50 UTC | 280° 18 kt | 1003.7 | +RA | |||
| 23:53 UTC | 58 | 50 | 320° 21 kt | 27 | 1001.7 | +TSRA |
| 23:59 UTC | 59 | 49 | 320° 13 kt | 26 | 1001.4 | -TSRA |
| 00:05 UTC | 310° 12 kt | 1001.7 | -RA | |||
| 00:06 UTC | 59 | 49 | 320° 10 kt | 1001.7 | VCTS -RA | |
| 00:20 UTC | 60 | 49 | 310° 9 kt | 1002.4 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Goodland radar (KGLD), 118 km away, was scanning. The volume nearest the touchdown began at 22:35 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 21:37 UTC | HAIL 0.5 | 9 Sse Monument | Logan, KS | |
| 21:47 UTC | HAIL 1 | 4 W Oakley | Logan, KS | HAIL WAS ATLEAST QUARTER SIZE. LASTED ROUGHLY 10 MINUTES. |
| 21:53 UTC | HAIL 0.75 | 5 W Oakley | Logan, KS | |
| 22:19 UTC | HAIL 0.25 | 11 S Hill City | Graham, KS | |
| 22:35 UTC | HAIL 0.5 | 1 S Gove | Gove, KS | |
| 22:40 UTC | HAIL 0.25 | 3 S Grainfield | Gove, KS | |
| 22:46 UTC | TORNADO | 4 E Gove | Gove, KS | LOCATION EST BY RADAR |
| 23:04 UTC | FUNNEL CLOUD | 9 N Wakeeney | Graham, KS | |
| 23:07 UTC | TORNADO | 5 Ssw Trego Center | Trego, KS | TORNADO LASTED ABOUT 5 MINUTES. |
| 23:07 UTC | TORNADO | 6 Ssw Trego Center | Trego, KS | TORNADO LASTED ABOUT 5 MINUTES. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2016 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of May 8, 2016
7 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 8 | 6:00 PM CDT | EF0 | Trego, KS | 1.9 | 25 | |||
| May 8 | 6:25 PM CDT | EF0 | Red Willow, NE | 0.3 | 25 | |||
| May 8 | 7:00 PM CDT | EF0 | Ellis, KS | 0.9 | 50 | |||
| May 8 | 7:03 PM CDT | Unrated | Stephens, OK | 1.3 | 40 | |||
| May 8 | 7:08 PM CDT | EF2 | Ellis, KS | 6.9 | 440 | $2,000 | ||
| May 8 | 7:27 PM CDT | EF1 | Rooks, KS | 2.8 | 500 | $15,000 | ||
| May 8 | 7:29 PM CDT | EF0 | Frontier, NE | 0.0 | 20 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.